Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

0
135

A WOMAN who suffered with eczema for 18 years says the skin condition was made WORSE by steroid-based creams “handed out” by doctors.

Emilie Dunn, 23, says her skin became “addicted” the creams, with her eczema at one point becoming so bad, she couldn’t even put on underwear.

NINTCHDBPICT000515059414 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

Emilie says that at its worst, eczema made her unable to walkCredit: MEN Media
NINTCHDBPICT000515059402 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

The skin condition can be extremely painful, but Emilie says doctors didn’t offer long-term solutionsCredit: MEN Media
NINTCHDBPICT000515059407 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

The 23-year-old’s skin is clearing up now she’s ditched the steroid-based creams her doctor’s prescribedCredit: MEN Media

Emilie regularly suffers flare ups which leave her skin so bad she has to bandage both her hands and feet – but says her condition is much improved since ditching the creams.

She stopped using the steroid-based products she had been prescribed by doctors years ago as she claimed they were making things worse.

‘IMMUNE SYSTEM SUPPRESSED’

Emilie claims she is now suffering from Topical Steroid Withdrawal, where her body is reacting to no longer being treated by steroid-based medications applied directly to the skin to reduce inflammation and irritation.

She had been using the creams on and off for 18 years and claims the prolonged use has left her immune system “suppressed”.

The 23-year-old is now investigating alternative routes to help with her eczema and says although she still suffers flare-ups, her skin is much clearer since ditching the steroid-based creams.

She added: “Every time I took the dose I was prescribed, it was getting worse when it ended.

“It was spreading to areas that had never suffered from eczema before. Your skin becomes addicted to it and it suppresses your body’s ability to produce cortisol.

The 23-year-old said the condition has left her with a “loss of identity,” as she can’t dress in a fashionable way or experiment with her clothing style.

She said: “I normally dress like a goth and I had bright blue hair.

“I have had to stop dying my hair and had to take all my piercings out.

“It is only this year I have been able to wear a bra and socks.

LOSS OF IDENTITY

“For two and half years I couldn’t wear a bra or socks as my skin was too raw.

“I have to wear a sports bra as a normal wire bra is too painful, but at least it’s progress.

“I can’t bend my legs for too long, I have to have them straight.

“I didn’t think I’d ever miss wearing socks or walking barefoot on carpet.”

Information on the NHS website says that worsening of a pre-existing skin infection is an uncommon side effect of using such treatments.

“It’s really helpful for eczema, but doctors are not clear when using it,” she says of the steroid creams.

Whenever I go to my doctors, they just put it on repeat prescription.

“They don’t tell you you’re not supposed to put it on your face.

“They hand it out to babies and children – my neighbour’s child had nappy rash and they prescribed it for that.

“Friends have been given steroid cream for minor things like bug bites.”

Emilie says her symptoms were at their worst three months after she stopped using steroid creams in 2016 when she developed a staph infection – an infection of the skin – that left her unable to walk.

What is eczema?

Eczema is a condition that causes the skin to become itchy, red, dry and cracked.

Atopic eczema (the most common form of the condition) is more common in children, often developing before their first birthday.

However, it may also develop for the first time in adults.

It’s usually a long-term condition, although it can improve significantly, or even clear completely, in some children as they get older.

The exact cause of eczema is not known.

Symptoms:
Some people only have small patches of dry skin, but others may experience widespread red, inflamed skin all over the body.

It can affect any part of the body but it most often affects the hands, insides of the elbows, backs of the knees and the face and scalp in children.

There are many different treatments to help control eczema, including:

  • self-care techniques, such as reducing scratching and avoiding triggers (babies and small children may need to wear mittens to avoid scratching)
  • moisturising on a daily basis
  • topical corticosteroids to reduce swelling, redness and itching during flare-ups

I would sit in the bath for hours and cry because of the pain

Emilie Dunn

She said: “When I did go out it was usually just for doctor’s appointments once a month and my dad had to push me in a wheelchair.

“I gained weight, so even if I could wear my old clothes, they wouldn’t fit me anyway.

“My parents had to to look after me, I was like a baby, I couldn’t do anything.

“I would sit in the bath for hours and cry because of the pain. I couldn’t stop itching.”

Emilie says her parents and boyfriend are fully supportive of her decision not to use the prescribed medication anymore, but doctors have advised her she should continue it.

But she says she is confident her skin will eventually heal naturally.

She added: “A lot of people have completely normal skin once they’ve completed Topical Steroid Withdrawal, some people have minor eczema.

“I am going through a flare now. On steroid withdrawal, you usually flare for a few weeks then it goes back to normal.

‘ACKNOWLEDGE THE PROBLEM’

“I’ve been flaring for a while since last year. I am having to bandage my feet and hands, which I haven’t had to do for a year.”

Emilie also claims people around the world are suffering from Topical Steroid Withdrawal and wants doctors to recognise it as a condition.

She added: “”I want doctors to acknowledge that steroid withdrawal is happening.

“I saw a dermatologist who told me I was selfish for not using steroids and that I was putting my family though hell and that I would never get better.

“If people are using it, the guideline is don’t use it for more than two years.

“Be aware that it can thin your skin and suppress your immune system.

“If you notice your skin is getting worse, stop using it.

“There is a lack of medical assistance and it is frustrating because it is avoidable.

“Doctors see it as untreated eczema, it is not a medically registered condition.

“If I kept using the cream, I would never get better.

“I’d rather go through a few years of this than have skin that will never heal.”

NINTCHDBPICT000515067533 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

23-year-old Emilie says at one point she couldn’t even put on socksCredit: SWNS:South West News Service
NINTCHDBPICT000515067215 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

She claims her skin became ‘addicted’ to steroid creams prescribed to her, and her skin became even worseCredit: SWNS:South West News Service
NINTCHDBPICT000515059413 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

She says she has had to stop dying her hair as a result of the agonising skin conditionCredit: MEN Media
NINTCHDBPICT000515059404 - Eczema sufferer, 23, told by doctors to use steroid cream for 18 years and made her skin condition WORSE – The Sun

7

Emilie says at her lowest point, she would ‘sit in the bath and cry’ from the unbearable painCredit: MEN Media

 

Woman’s eczema was so agonising she couldn’t hold her boyfriend’s hand


We pay for your stories! Do you have a story for The Sun Online news team? Email us at tips@the-sun.co.uk or call 0207 782 4368 . You can WhatsApp us on 07810 791 502. We pay for videos too. Click here to upload yours.




Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here